Thyroid Cancer / Nodules & Hyperthyroidism Expert Forum
High TSH due to Tapazole -- Is it safe to discontinue
About This Forum:

Questions in the Thyroid forum are answered by Mark Lupo, MD. Topics covered include Goiter, Graves Disease, Hyperthyroid, Parathyroid/Calcium Problems, Thyroid Cancer, Thyroid Nodules/Cysts, Thyroiditis, Thyroid & Pregnancy, Thyroid Stimulating Hormone (TSH), Thyroid Tests, and Thyroid Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

High TSH due to Tapazole -- Is it safe to discontinue

Labs in Jan 2010 showed I was hyperthyroid. Subsequent labs indicated the same, and an antibody lab indicated
Graves'. From Jan until now I've been put on methimazole with dosages being 20mg, then 30mg, then 40mg, then 20mg, then 10mg per day. The drop from 40mg/day to 10mg/day occurred in the last 6 wks. Labs yesterday showed :

TSH = 21.440 mIU/L   [0.270-4.200]
FT4  =   0.59   ng/dL   [0.93-1.70]
FT3  =   2.88   pg/mL  [2.00-4.40]

The endo's office called today and said discontinue methimazole and see them in a month.

Is there a high risk of any adverse effects if I completely stop methimazole, given the above findings?

I'm a 42 y/o male, and have been sick for about 15 months. On the methimazole, I only recently gained back the
10% of body weight lost while sick (I'm slender). The antibody test done in March 2010 was:

Thyrotropin Recep Ab = 12.74    Ref range <= 1.75

I have no eye involvement at this time. But I've recently noticed a definite growth of the thyroid gland, more on
one side than the other. I've had only blood tests done -- no ultrasound or iodine tests, etc.


Thank you.
Related Discussions
97953_tn?1193367871
You have Graves and were put on a pretty high initial dose of methimazole (MMI) which overblocked the thyroid leading to a high TSh.  In these cases, discontinuing the MMI completely often results in rebound to hyper - we usually make a small change then recheck in 4-6 weeks, in this case, would consider 5mg per day and recheck in 4-6 weeks, but only your doctor can make this decision. The key is close follow-up, which you appear to have.
Blank
Continue discussion Blank
This Forum's Experts
97953_tn?1193367871
Mark Lupo, M.D.Blank
Thyroid & Endocrine Center of Florida
Sarasota, FL
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank